Alert archive / Georgia / Special Weather Statements in 2019

Special Weather Statement, NWS Atlanta, GA

July 29, 2019Walker County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 29, 2019, 4:17 PM EDT for Walker County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2019, 4:17 PM EDT (20:17 UTC)
Expired
Jul 29, 2019, 4:45 PM EDT
In force
28 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

County Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 91 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1595 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

985 
WWUS82 KFFC 292017
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
417 PM EDT Mon Jul 29 2019
 
GAZ002>004-292045-
Whitfield GA-Catoosa GA-Walker GA-
417 PM EDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHITFIELD...
SOUTHWESTERN CATOOSA AND SOUTHEASTERN WALKER COUNTIES UNTIL 445 PM
EDT...

At 417 PM EDT...a strong thunderstorm was near Villanow, or 8 miles
east of Lafayette. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to 
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects.

Some locations in the path of this storm include
Dalton, Naomi, Mill Creek, Noble, Villanow, Wood Station, Rocky Face
and Rock Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3482 8503 3466 8499 3463 8522 3483 8528
TIME...MOT...LOC 2017Z 080DEG 4KT 3473 8514 

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 29, 3:15 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 29, 3:15 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
315 PM EDT Mon Jul 29 2019

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Tuesday Night/...

Isolated to scattered showers have begun to populate portions of north
and west central Georgia. Instability is limited across the
forecast area today but some isolated thunderstorms could be
possible, especially for north Georgia, for the remainder of the
afternoon. A stout cap around 10-15kft will keep any storms from
becoming strong, and the spreading of cumulus at these levels will
provide partly sunny and slightly cooler conditions the rest of
the afternoon.

Tomorrow, an upper level trough axis will be approaching on the
forecast area which will provide a bit of mid-level lifting in the
southeast CONUS. An axis of enhanced moisture and instability
ahead of a painfully slow moving cold front will also be draped
across the north and northwestern portions of the state, which
will help to concentrate convective development.

Forecast high temperatures are running around to as much as 4
degrees above normal across the area today and within about 2-5
degrees of normal on Tuesday. Forecast low temperatures are running
within about 3-5 degrees of normal for tonight.

Thiem

.LONG TERM /Wednesday through Monday/...

Minor adjustments to raise some pops given slow propagation of
front through midweek. Maintained general chance pops afterward
for the weekend and possibly into early next week given some
slight discrepancies on the evolution of the upper trough and
how much Gulf/SE Atlantic moisture hangs around. Previous discussion
follows...

Baker

PREV DISCUSSION... /Issued 415 AM EDT Mon Jul 29 2019/

LONG TERM /Tuesday Night through Sunday/...

The forecast area will remain generally in a mid level trough
through the long term...between the southern Atlantic high and
the southwest high. A weak front should sink into north GA by mid
week and then stall and become more diffuse. This...along with a
general increase in moisture will support mainly chance pops
through the long term. There will probably be a diurnal pattern to
the pops...but think that showers/thunderstorms could occur at any
time. There could be some enhancement toward the end of the week
and into the weekend as models hint at a tropical wave approaching
the southeast GA coast. Max temperatures should mostly range from
the mid to upper 80s north to mid 90s central for much of the
period.

41

&&

.AVIATION...
18Z Update...
VFR conditions are expected to continue across the forecast area
with 6000-12000 Sct-Bkn clouds. Potential for showers and
thunderstorms this afternoon over portions of North and Central
GA could possibility affect the ATL/AHN/CSG areas. Surface winds
calm or light and variable to start then tending to favor a SW-NW
direction during the day.

//ATL Confidence...18Z Update...
Medium on Thunderstorm Coverage
High on all other elements.

Thiem

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          68  92  69  93 /   5  10  10  30
Atlanta         71  89  70  91 /  10  30  20  30
Blairsville     63  80  62  81 /  20  40  30  60
Cartersville    70  89  69  91 /  20  30  20  50
Columbus        72  92  71  95 /   5  10  10  20
Gainesville     68  88  69  90 /  10  30  20  50
Macon           69  92  70  96 /   5  10  10  20
Rome            68  90  69  91 /  10  30  20  50
Peachtree City  70  90  70  93 /  10  20  20  30
Vidalia         68  95  71  98 /   5   5   5  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...Thiem
LONG TERM....Baker
AVIATION...Thiem
Hazardous weather outlook, Jul 29, 11:32 AM EDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1132 AM EDT Mon Jul 29 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301545-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1132 AM EDT Mon Jul 29 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

The probability for widespread hazardous weather is low.

Isolated to scattered showers and thunderstorms are possible
across North Georgia this afternoon. Any thunderstorms that
develop should remain below severe limits.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered afternoon showers and thunderstorms are expected for the
remainder of the period. The chance for severe weather is
low...but some isolated strong storms containing strong winds and
cloud to ground lightning cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 29, 4:13 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
413 PM EDT Mon Jul 29 2019

GAZ021>023-033-034-292045-
Hall GA-North Fulton GA-Cherokee GA-Forsyth GA-Gwinnett GA-
413 PM EDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HALL...NORTH
FULTON...SOUTHEASTERN CHEROKEE...FORSYTH AND NORTHERN GWINNETT
COUNTIES UNTIL 445 PM EDT...

At 412 PM EDT...a strong thunderstorm was over Coal Mountain, or near
Cumming...moving east at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Cumming, Roswell, Alpharetta, Milton, Sugar Hill, Buford, Rest Haven,
Free Home, Drew, Union Hill, Buford Dam-Lake Lanier Parks, Coal
Mountain, Brookwood, Birmingham, Matt, Aqualand Park, Chestatee,
Oscarville, Holbrook and Lathemtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3413 8393 3402 8438 3424 8440 3434 8405
      3434 8400
TIME...MOT...LOC 2012Z 258DEG 14KT 3427 8410

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 29, 4:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
417 PM EDT Mon Jul 29 2019

GAZ002>004-292045-
Whitfield GA-Catoosa GA-Walker GA-
417 PM EDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHITFIELD...
SOUTHWESTERN CATOOSA AND SOUTHEASTERN WALKER COUNTIES UNTIL 445 PM
EDT...

At 417 PM EDT...a strong thunderstorm was near Villanow, or 8 miles
east of Lafayette. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Dalton, Naomi, Mill Creek, Noble, Villanow, Wood Station, Rocky Face
and Rock Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3482 8503 3466 8499 3463 8522 3483 8528
TIME...MOT...LOC 2017Z 080DEG 4KT 3473 8514

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:13 PM EDTSpecial Weather StatementFFCForsyth32 min
Jul 29, 6:33 PM EDTSpecial Weather StatementFFCJackson27 min

Nearby

Special Weather Statements in Georgia, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.